Topical corticosteroids are steroid medications that are applied directly to the skin to reduce inflammation, rashes and irritation and other skin conditions such as dermatitis/eczema, psoriasis, etc., but they are also l one of the most consumed drugs in India. A mass population in India is obsessed with fairness and cosmetic creams to get that instant gratification from minor skin issues or seek that advertised glow from the actresses and models they see on TV.
However, they are unaware that these creams contain steroids in irrational amounts which can cause long term damage to the skin. In an interview with HT Lifestyle, Dr. Nishita Ranka, Dermatologist, Medical Director and Founder of Dr. Nishita’a Clinic for Skin, Hair and Aesthetics, said, “Steroids are man-made drugs, the same or similar to certain natural hormones. in the body. The body produces steroids to support functions such as fighting stress and stimulating growth and development.
According to Dr. Nishita Ranka, there are three types of synthetic steroids – topical, oral and injectable – where topical corticosteroids come in the form of creams, lotions, gels and ointment solutions which have been used for over six decades as effective drug. Dr. Sushma Yadav, Dermatologist, Beautician, Hair Transplant Surgeon and Founder of Skinology Center Bangalore, explained, “There are many topical steroids available like creams and ointments, nasal sprays, nose drops.
Dr. Sushma Yadav said, “Topical steroids can be used to treat skin, nose, eye, ear, bowel and lung problems (if inhalers are included as topical steroids). The frequency of use will depend on your condition and its severity, but especially in cases such as eczema or psoriasis they are applied once or twice a day in the form of creams or ointments.
Dr Nishita Ranka added: “They are used to treat a wide range of skin conditions including eczema, contact dermatitis, psoriasis, vitiligo etc.”
Most doctors prefer to prescribe topical steroids for as short a time as possible due to their side effects, but again it depends on the severity of the problem. So it can vary from patient to patient. Dr Sushma Yadav said: “They are misused for the treatment of acne, pigmentation, fungal infections, pruritus and often as a cosmetic or skin cream for any kind of rash. The main reason for such misuse in our country is the easy availability of over-the-counter (OTC) drugs, fake marketing and lack of regulation in the pharmaceutical and beauty industry.
Dr. Nishita Ranka cautioned: “Topical corticosteroids reduce immune system processes that trigger inflammation. Corticosteroids should only be used on the skin for a short time and under the supervision of a doctor, ideally a dermatologist, because long-term use can lead to serious skin damage. Side effects include acne, dryness, thinning of the skin, rash in which bumps develop around the mouth (perioral dermatitis), altered fungal infections such as ringworm incognito, pigmentation, excessive facial hair (hirsutism) and photosensitivity (reactions to the sun, caused by an immune reaction to ultraviolet rays).
She pointed out, “If you’ve been using a steroid cream for a long time and it’s hard to stop using it because you have symptoms like acne breakouts, red skin and rashes, see a board-certified dermatologist as soon as possible. This misuse of the drug often results in steroid dependent skin. Once the skin is addicted to steroids, it is difficult to stop using them without proper medical treatments. Or it may lead to irreversible side effects in the future if they continue.
Echoing the same Dr. Sushma Yadav said, “Common side effects of using topical corticosteroids are acne, pigmentation, redness, itching, burning sensation, striae and worsening of bleeding problems. existing skin. The nature of the side effects correlated with the duration of topical steroid use. Therefore, abusing these steroids can seriously damage your skin permanently.
Topical corticosteroids should only be used if your doctor has prescribed them for you. So stay away from fairness and cosmetic creams, they do more harm than good.